Printer Friendly

FDA scraps two Ketek indications.

The Food and Drug Administration has eliminated two indications for the antibiotic telithromycin and added a black box warning to its label stating the drug is contraindicated in people with myasthenia gravis.

Telithromycin, which is marketed by Sanofi-Aventis as Ketek, is no longer approved to treat acute bacterial sinusitis or acute bacterial exacerbation of chronic bronchitis.

"FDA has determined that the balance of benefits and risks for Ketek do not support continued approval of Ketek for these generally nonserious and often self-limited illnesses," Dr. John Jenkins, director of the FDA's Office of New Drugs, said Feb. 12 in a telebriefing that was held to announce the revisions.

The ketolide antibiotic remains approved for treatment of mild to moderate community-acquired pneumonia (CAP) in patients aged 18 and over. The label now includes a black box warning and contraindication about the risks of telithromycin in those with myasthenia gravis. Reports have included life-threatening respiratory failure associated with use of the drug in this population.

The warnings section of the drug's label was also updated to include more information about other drug-specific adverse events, including visual disturbances and loss of consciousness.

A bolded warning regarding the risk of potentially fatal hepatotoxicity, which was added in June 2006, will remain unchanged.

In addition, an FDA-approved patient medication guide, developed with the manufacturer, now must be distributed with prescriptions and refills of telithromycin.

Although the evidence for a favorable risk-benefit profile is weak for the sinusitis and bronchitis indications, "community-acquired pneumonia kills people," commented Dr. John Bartlett, professor of medicine at Johns Hopkins University, Baltimore. "And Ketek does have a clear advantage in the sense that it is highly effective, at least in the test tube, against the most resistant pneumococci, the most common cause of pneumonia," he said in an interview.

Dr. Bartlett was a member of the committee that developed guidelines on the management of CAP in adults that were released by the Infectious Diseases Society of America and the American Thoracic Society shortly before the FDA's decision was announced. (See The Effective Physician column on this page.) Referring to postmarketing reports of life-threatening hepatotoxicity associated with telithromycin, the guidelines note that the committee "is awaiting further evaluation of the safety of this drug by the FDA before making its final recommendation" regarding the drug's role in treating CAP (Clin. Infect. Dis. 2007;44 [Suppl 2]:S27-72).

The label revisions reflect recommendations made at a joint Anti-Infective Drugs and Drug Safety and Risk Management Advisory Committee meeting in December 2006, where the majority of the two panels recommended that based on the available data, including data collected since the drug was approved in 2004, the benefits of telithromycin did not outweigh its risks for the sinusitis and bronchitis indications. Panelists indicated, however, that the drug's benefits outweighed its risks in patients with CAP.

The panel also recommended the patient medication guide and the boxed warning regarding risk in myasthenia gravis patients.

At the December meeting, the FDA reported that there had been 33 reports of exacerbations of the neurologic disease associated with telithromycin since 2004. These cases included 7 that were life-threatening and 12 in which patients required a ventilator or intubation.

Also during the meeting, the FDA reported there were 12 cases of acute liver failure among 5 million U.S. prescriptions written from 2004 to 2006, resulting in a reporting rate of 23 per 10 million prescriptions.

During the telebriefing, Dr. Gerald Del Pan, director of the FDA's Office of Surveillance and Epidemiology, in the Center for Drug Evaluation and Research, said that since the December meeting, the agency had received one additional report of a patient with liver complications associated with telithromycin. The complications do not appear to have been fatal, and the agency is investigating this case further.

Sanofi-Aventis will provide information on the revisions to health care professionals in a letter to health care providers, and have internal medical experts available to answer questions form health care professionals, by calling 800-633-1610 (option 1).

For more information, visit, and


Senior Writer
COPYRIGHT 2007 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2007 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Infectious Diseases
Author:Mechcatie, Elizabeth
Publication:Internal Medicine News
Date:Mar 1, 2007
Previous Article:Community-acquired pneumonia.
Next Article:Technology is revolutionizing colon imaging.

Terms of use | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters